Colorado, 2003

Heavy Rain in Colorado, June 19, 2003

June 19, 2003 · NWS GJT · 1 event in 1 county or zone

A thunderstorm over the Uncompahgre Plateau produced very heavy rainfall that caused runoff of mud and water a few inches deep to flow across the road just west of the Glade Park general store. A nearby pond that had been empty for several years was filled from this single heavy rain episode.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A thunderstorm over the Uncompahgre Plateau produced very heavy rainfall that caused runoff of mud and water a few inches deep to flow across the road just west of the Glade Park general store. A nearby pond that had been empty for several years was filled from this single heavy rain episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 19, 1:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jun 19, 1:00 PM MST, 0 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT THU JUN 19 2003

SHORT TERM...
TONIGHT THROUGH FRIDAY NIGHT...MOIST SHORT WAVE RIDGE IN THE MEAN
TROUGH INTO FRIDAY. SOUTHWEST FLOW PATTERN TO BEGIN TO DRY BY
FRIDAY AS CALIF LOW OPENS AND MOVES OVER THE GREAT BASIN. THIS WILL
CAUSE INCREASE IN THE WINDS ON FRIDAY BUT GRADIENT AND CLOUDS
SHOULD KEEP THEM BELOW FIRE WATCH LEVEL. FIRE WEATHER DESK CONSIDERED
THE WATCH BUT WINDS APPEAR TO NOT BE WIDE SPREAD ENOUGH TO GO WITH ON
FRIDAY ATTM. FUEL BELOW 7500 FEET AT RISK SO WE COULD JUMP STRAIGHT
TO RED FLAG IF STRONGER WINDS AND DRIER AIR LOOKS LIKELY. UPDATED OUR
AFTERNOON PACKAGE FOR MORE CLOUDINESS WHICH SHOULD PERSIST OVERNIGHT
SO INCREASED TEMPS A FEW DEGREES FOR FRIDAY AM LOWS AS WELL. DJC/21

LONG-TERM DISCUSSION...
SATURDAY-SUNDAY...BROAD TROUGH OVER THE WEST WITH WEST-SOUTHWEST FLOW
ACROSS THE FORECAST AREA. WAVE MOVES ACROSS THE NRN ROCKIES WITH
FRONTAL BOUNDARY SAGGING INTO NE UT/NW CO SAT. SURFACE REFLECTION MAY
NOT BE THAT NOTICEABLE...A FEW DEGS COOLER PERHAPS...WITH 700 MB
BAROCLINIC ZONE STAYING JUST TO THE NORTH. HOWEVER...SHOULD TEND TO
PROMOTE SOME BREEZY CONDITIONS DURING THE AFTERNOONS FOR SOME CONCERN
FOR FIRE WX. TIME-HEIGHT SECTIONS SHOW ATMOSPHERE DRYING...ALTHOUGH
HOLDS ONTO SOME MID-LEVEL RH ACROSS THE NORTHERN THIRD. WILL KEEP
SMALL CHANCES OF TSTMS ACROSS THE NORTH BUT REMOVE FROM THE SOUTH.

MONDAY-TUESDAY...MODELS SEEM TO BE CONVERGING IN SIMILAR SOLUTION OF
DIGGING NE PAC TROUGH INTO THE NWRN GREAT BASIN/NRN CA BY 12Z TUE.
WHILE NOT TOO MUCH OF CHANGE FOR THE GFS...IS MORE SIGNIFICANT CHANGE
FOR THE EC. THIS WOULD KEEP GENERALLY DRY SW FLOW ACROSS THE AREA...
AND WITH STRENGTHENING FLOW ALOFT AS GRADIENT TIGHTENS...EXPECT A
HEIGHTENING OF FIRE WX CONCERN FOR WIND/LOW RH. ENOUGH MID-LEVEL
RH STILL INDICATED ACROSS THE NORTH WITH SMALL DISTURBANCE TO KEEP
ISOLATED TSTMS IN ACROSS THE NORTH ON MON.  JAD

WEDNESDAY AND THURSDAY...DIFFERENCES BETWEEN THE GFS AND ECMWF FOR
THIS TIME PERIOD...MAINLY IN AMPLITUDE AND TIMING. AT ANY RATE...
BOTH MODELS SUGGEST A PROGRESSIVE PATTERN DURING THIS TIME PERIOD.
TEMPERATURES MAY TREND AT SEASONAL AVERAGE...OR A LITTLE BELOW
NORMAL.  WILL TREND TEMPERATURES DOWNWARDS SLIGHTLY FOR THESE DAYS.
PF/JAD

.GJT...NONE.
Hazardous weather outlook, Jun 19, 5:37 AM MST, 7 hours 23 minutes before
COZ001>014-017>023-UTZ022>025-027>029-201300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
637 AM MDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING
ACROSS THE MOUNTAINS AND HIGH VALLEYS. ISOLATED THUNDERSTORMS WILL
OCCUR ACROSS THE LOWER VALLEYS. GUSTY THUNDERSTORM WINDS TO 50 MPH
WILL BE POSSIBLE...MAINLY ACROSS THE LOWER VALLEYS. ISOLATED DRY
THUNDERSTORMS ARE POSSIBLE ACROSS THE LOW ELEVATIONS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...
ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE MOUNTAINS FRIDAY. SOME
OF THESE WILL BE DRY THUNDERSTORMS...PRODUCING LIGHTNING BUT LITTLE
OR NO RAIN. DRY THUNDERSTORMS WILL COMBINE WITH RELATIVELY WARM AND
DRY CONDITIONS AND INCREASING SOUTHWEST SURFACE WINDS TO INCREASE
FIRE DANGER ACROSS THE AREA. ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL OCCUR SATURDAY THROUGH MONDAY. STRONGER SURFACE
WINDS WILL INCREASE FIRE DANGER AGAIN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Mesa

When
June 19, 1:00 PM MST to 3:00 PM MST
Where
Mesa County, 2 mi W of Glade Park
Reported by
TRAINED SPOTTER
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366769.